Narcotic withdrawal is an unpleasant condition but is not medically dangerous or life threatening. This withdrawal syndrome has been greatly mythologised and is psychologically more frightening than the true clinical picture. Withdrawal symptoms are largely the reverse of the effects of the narcotic and require little medical intervention.
Physical opioid withdrawal symptoms can be divided into minor and major categories:
|Restlessness and irritability||Cramps|
|Lachrymation||Back pain, pain in the long bones and muscle aches|
Symptoms begin close to the expected time of the next dose. The severity of the withdrawal depends on the particular narcotic, total daily dose, interval between doses, duration of use, health and personality of user. The syndrome generally lasts for 5 - 7 days.
Some behaviours can become problematic with this group of patients but effective interpersonal relations can reduce or eliminate it. Drug seeking behaviour may include complaints, pleas, demands, manipulations and simulations of symptoms Manipulative behaviour may include manipulation of staff, family or other patients, playing one person against another, attempts to gain special attention or privileges and attention seeking behaviour. Passive-aggressive behaviour is a type of manipulative behaviour whereby a client does not express aggressive (angry, resentful, etc.) feelings directly, but denies them and reveals them instead indirectly through behaviour.
Treatment with clonidine may occur in an outpatient or inpatient setting. The aim of detoxification with the use of clonidine is to provide treatment which ill minimise any discomfort felt but also provide contact with a treatment agency or health facility which can provide support and ongoing help as required. The major adverse effects are sedation and hypotension
Treatment should be started at a dose which varies from 6 to 16 microg/kg/day in divided doses. The maximum dose is 16 micrograms per kilogram - which should only ever be given in hospital. The maximum dose as an outpatient should be 10 microg/kg. The treatment should continue for after 5-7 days and then always be “stepped down” over 2 days rather than stopped abruptly to avoid rebound hypertension. Do not start until the patient has gone 12 hours without using heroin.
Monitoring and suggested schedule
Days 1 - 5
Days 6 & 7
In the first 48 hours of clonidine treatment, supplementary doses may be needed. Up to 450 microg extra can be given on Day 1 and up to 300 microg extra on Day 2. When giving supplementary doses only give 150 microg at a time and take BP at 5 and 30 minutes.
Narcotic withdrawal is uncomfortable but not dangerous. Provide hyoscine, paracetamol or non-opioid antidiarrhoeals as appropriate, and refer to a specialist unit such as a drug treatment agency or methadone clinic for further assessment. DO NOT provide narcotics to a patients to “tide them over” between visits to a methadone clinic or similar. Methadone As methadone is so long acting there is no need to treat someone who has missed a dose for withdrawal. Similarly, people who claim to be traveling between one program and another will not need treatment. In any case, transfers between programs and “take away” arrangements for traveling are always arranged beforehand in considerable detail. Never give drugs to a methadone patient without contacting the prescriber or the Pharmaceutical Services Branch, or both.
The person managing the withdrawal must be aware that heroin users are often polydrug users and that the withdrawal syndrome may become complicated by another concurrent withdrawal state (e.g. benzodiazepine or barbiturate). Since withdrawal from these other drugs can be more serious and complicated by seizures, or in rare cases delirium, it is important to obtain as accurate a drug use history as possible. Urine drug screens should also be taken on admission. If another drug is involved specialist advice must be sought.